Upper Gastrointestinal Bleeding

Nicholas J. Costable, David A. Greenwald

Research output: Chapter in Book/Report/Conference proceedingChapterpeer-review

Abstract

Upper gastrointestinal bleeding is a common reason for hospital admission in older adult patients and carries a high morbidity and mortality if not properly managed. Risk factors for developing upper GI bleeding include advanced age, H pylori infection, medication use (NSAIDs, Aspirin, P2Y12 inhibitors, anticoagulants, and steroids), smoking, and history of liver disease. Providers caring for older adults should try to minimize all modifiable risk factors for upper GI bleeding including reducing use of aspirin and NSAIDs (whenever possible) as well as coprescribing PPIs in patients who will be initiated on long-term NSAID therapy. The most common etiology of upper GI bleeding is peptic ulcer disease, followed by erosive gastroesophagitis, gastroesophageal varices, Mallory-Weiss tears, Dieulafoy’s lesions, gastric antral vascular ectasia (GAVE), portal hypertensive gastropathy (PHG), aortoenteric fistula, malignancy, and other rare conditions. Early recognition and management of upper GI bleeding in adult patients is imperative and can potentially be lifesaving. A detailed history regarding prior history of upper GI bleeding, peptic ulcer disease, NSAIDs or anticoagulant use, and liver disease is vital. Common symptoms of upper GI bleeding include melena, hematemesis, nausea, and abdominal pain. Management begins with assessment of airway protection (and intubation if indicated), placement of two large bore IVs, administration of isotonic crystalloid solution and/or blood products, and administration of IV PPI. Patients with known or suspected liver disease and suspected variceal bleeding should also receive IV antibiotics and IV somatostatin analogs. Risk stratification scores should be used to determine patients at highest risk for further decompensation. Upper endoscopy is both a diagnostic and therapeutic tool used in the management of upper GI bleeding. Endoscopy should be performed within 24 h of presentation after appropriate resuscitation. Management of anticoagulation in upper GI bleeding largely depends on the indication for anticoagulation, the risk of continued bleeding with continuing the medication, and the risk of thrombosis with discontinuing the medication. A multidisciplinary approach to the decision of anticoagulation continuation is preferred when possible.

Original languageEnglish
Title of host publicationGeriatric Gastroenterology, Second Edition
PublisherSpringer International Publishing
Pages1289-1304
Number of pages16
ISBN (Electronic)9783030301927
ISBN (Print)9783030301910
DOIs
StatePublished - 1 Jan 2021

Keywords

  • AV malformations
  • Aortoenteric fistula
  • Aspirin
  • Dieulafoy’s lesion
  • Direct-acting oral anticoagulants (DOACs)
  • Endoscopic management
  • Erosive esophagitis
  • Esophageal varices
  • Esophagogastroduodenoscopy (EGD)
  • Gastric antral vascular ectasia (GAVE)
  • Gastrointestinal bleeding
  • Glasgow-Blatchford score
  • H. pylori
  • Hematemesis
  • Hematochezia
  • Ligament of Treitz
  • Mallory-Weiss Tear
  • Melena
  • NSAIDs
  • PPI
  • Peptic ulcer disease
  • Portal hypertensive gastropathy (PHG)
  • Urease breath testing
  • Warfarin

Fingerprint

Dive into the research topics of 'Upper Gastrointestinal Bleeding'. Together they form a unique fingerprint.

Cite this